Oregon, 2018Flash Flooding and Hail in Oregon, May 25, 2018
May 25, 2018 · NWS PDT · 4 events in 2 counties and zones
Persistent moist southwest flow continued into the 25th of May. Thunderstorms developed late morning and continued well into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent moist southwest flow continued into the 25th of May. Thunderstorms developed late morning and continued well into the evening. The storms produced locally heavy rain and some flooding. Also some hail occurred with the storms. The hail was mainly small, but did reach to 1 inch in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 25, 12:56 PM PST, 3 hours 54 minutes earlier.
Area forecast discussion, May 25, 12:56 PM PST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
156 PM PDT Fri May 25 2018
.SHORT TERM...Tonight through Monday...An upper level low over CA
has split in two. The main low over central will move east today. A
weaker low has formed in northern CA and will move northeast into
eastern OR this evening..then east into ID Saturday. It has spread
moisture and instability into OR this morning. A Flash Flood Watch
has been issued for Central OR, Ochoco John Day Highlands, Southern
Blue Mountains, and Wallowa County in OR until this evening. These
areas have received significant rainfall and additional rainfall may
cause flash flooding and/or mudslides. Scattered thunderstorms with
frequent lightning and hail are occurring in southeastern OR heading
north. Expect these storms to move into the CWA this afternoon. SPC
has Grant to Wallowa Counties in OR in Marginal Risk area for severe
thunderstorms. These storms will shift east and weaken late tonight.
By Saturday afternoon the showers will be from the northern Blue
Mountain Foothills to Mitchell eastward.
The upper level lows in ID and NV will move farther away from the
area Sunday and Monday. High pressure will build into WA and OR
Saturday afternoon. A few showers may linger in Wallowa County
Saturday evening. Sunday to Monday morning will be dry with sunny
warm days and cool nights. A few thunderstorms may develop
again Monday afternoon in Wallowa County. Coonfield
.LONG TERM...Monday night through Friday...A broad swly flow aloft
will be over the region on Monday night and Tuesday for dry and mild
conditions. On Tuesday night and Wednesday a shortwave trough will
sharpen as it moves across the area bringing a chance of rain
showers along a cold front mainly central and east. Instability
parameters look pretty meager so have chosen to leave out
thunderstorms for now. Another wave on Thursday could bring a few
showers to the far eastern portions of the forecast area. It will be
noticeably cooler Wednesday through Thursday with temperatures
several degrees below normal. There could be low temperatures near
freezing in portions of Deschutes County both Wednesday and Thursday
morning. On Friday a few lingering showers could occur over mainly
Wallowa County...otherwise mostly dry conditions with high
temperatures closer to normal are expected. 78
&&
.AVIATION...00Z TAFS...VFR conditions will prevail through the
forecast period. Widespread shower and thunderstorm activity is
expected to develop soon over eastern Oregon and move newd through
the evening. KALW and KPDT will be on the western edge of this
activity. Will carry -SHRA at both sites. Rain showers will diminish
this afternoon at KBDN and KRDM this afternoon. MVFR conditions will
be possible in heavier showers. Winds will increase this evening and
overnight to 10-25KT with winds of 20-30KT at KDLS. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 53 73 47 79 / 40 30 0 10
ALW 54 75 48 79 / 40 30 0 10
PSC 56 79 48 83 / 10 10 0 0
YKM 53 78 48 83 / 10 10 0 0
HRI 56 77 48 82 / 20 10 0 0
ELN 50 73 47 81 / 10 0 0 0
RDM 42 66 36 76 / 60 20 0 0
LGD 51 66 44 74 / 80 40 10 10
GCD 47 65 42 74 / 90 40 10 10
DLS 54 71 50 82 / 20 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until midnight PDT tonight for ORZ050-503-505-
506.
Flash Flood Watch until 9 PM PDT this evening for ORZ509-511.
WA...None.
&&
76/78/78In the hours before
Special weather statement, May 25, 3:14 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pendleton OR
414 PM PDT FRI MAY 25 2018
ORZ503-505-260015-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
414 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UMATILLA AND NORTH
CENTRAL GRANT COUNTIES UNTIL 515 PM PDT...
At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ritter, or 29 miles north of John Day, moving
north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ukiah and Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4478 11887 4479 11912 4522 11914 4520 11870
TIME...MOT...LOC 2313Z 184DEG 16KT 4485 11899
Peck
Special weather statement, May 25, 3:28 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pendleton OR
428 PM PDT FRI MAY 25 2018
ORZ506-260030-
Ochoco-John Day Highlands OR-
428 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND EASTERN
DESCHUTES COUNTIES UNTIL 530 PM PDT...
At 427 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 25 miles east of Hampton, or 34 miles west of Burns,
moving northwest at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Suplee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4388 12034 4412 11968 4396 11963 4395 11978
4370 11978 4370 11989 4361 11990 4361 12011
TIME...MOT...LOC 2327Z 152DEG 18KT 4367 11974
PeckSpecial weather statement, May 25, 3:49 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT FRI MAY 25 2018
ORZ503-506-260045-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
449 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT COUNTY UNTIL
545 PM PDT...
At 448 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Prairie City, or 17 miles southeast of John Day,
moving north at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4424 11877 4441 11878 4442 11872 4444 11870
4445 11873 4445 11879 4459 11880 4458 11842
4422 11852
TIME...MOT...LOC 2348Z 183DEG 11KT 4431 11864
PeckSpecial weather statement, May 25, 3:54 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Pendleton OR
454 PM PDT FRI MAY 25 2018
ORZ506-260045-
Ochoco-John Day Highlands OR-
454 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND SOUTHERN
GRANT COUNTIES UNTIL 545 PM PDT...
At 454 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Suplee to 10 miles northeast
of Drewsey. Movement was north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Seneca, Suplee, Izee and Silvies.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4420 11989 4425 11823 4404 11823 4405 11882
4396 11882 4396 11977 4377 11978 4377 11980
TIME...MOT...LOC 2354Z 179DEG 26KT 4384 11970 4390 11823
PeckLocal storm report, May 25, 4:29 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
529 PM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN 1 ESE IZEE 44.06N 119.37W
05/25/2018 M0.79 INCH GRANT OR TRAINED SPOTTER
1/4 INCH HAIL ALSO REPORTED. DURATION LESS THAN 1 HOUR.
&&
JASSpecial weather statement, May 25, 4:44 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
544 PM PDT FRI MAY 25 2018
ORZ503-505-260130-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
544 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT COUNTY UNTIL
630 PM PDT...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 11 miles west of John Day, moving northwest at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4438 11918 4438 11932 4443 11943 4443 11948
4438 11951 4438 11954 4469 11940 4449 11902
4436 11911 4436 11916
TIME...MOT...LOC 0044Z 115DEG 17KT 4444 11918
PeckFlash Flood, Grant
- When
- May 25, 4:50 PM PST to 6:10 PM PST
- Where
- Grant County, 1.64 mi WNW of Joaquin Miller Resor to 5.06 mi W of Joaquin Miller Resor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -118.980
Heavy rain from slow moving thunderstorms caused rock slides and water on roadways within an area that includes Mount Vernon, John Day and Canyon City in Grant county. Water entered a business through the front door in Mount Vernon. Rock slides occurred at mile post 157 of US Highway 26, at mile post 115 of US Highway 395, and along County Road 49. Mount Vernon received at least 0.60 inches of rain within one hour.
Flash Flood, Grant
- When
- May 25, 5:00 PM PST to 6:20 PM PST
- Where
- Grant County, 3.97 mi SSE of Monument to 4.47 mi SSE of Monument
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.770, -119.380
Heavy rain caused rock slides and water run off along Highway 402 between Long Creek and Monument in Grant county. The slides and flooding occurred at mile post 29 and between mile posts 18 and 22.
Hail, Wallowa
- When
- May 25, 7:25 PM PST to 7:40 PM PST
- Where
- Wallowa County, 0.69 mi S of Imnaha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -116.830
Largest hail estimated at 1 inch in diameter near Imnaha in Wallowa county.
Flash Flood, Wallowa
- When
- May 25, 9:20 PM PST to 10:00 PM PST
- Where
- Wallowa County, 12.02 mi WSW of Imnaha Memaloose Arp to 12.12 mi WSW of Imnaha Memaloose Arp
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 45.350, -116.920
Run off and land slides damaged Imnaha Highway (Hwy 350) between mile posts 14 and 20. Road was closed and clean up continued into at least the next day. Rainfall south of Imnaha was as much as 0.87 inches over a one and a half hour period leading up to the flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759386, 759388, 759371, 759382.